Hail, Elbert
- When
- August 11, 12:42 PM MST
- Where
- Elbert County, 2.76 mi N of Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -104.600
Severe thunderstorm produced very large hail, damaging straight-line winds to around 65 mph and multiple tornadoes. 5 inches in diameter was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced very large hail, damaging straight-line winds to around 65 mph and multiple tornadoes. Most of the damage occurred in Washington County where hail up to 4.5 inches in diameter was reported. The hail produced property and crop damage. In addition, six tornadoes touched down. One of the tornadoes snapped a few power lines near the Yuma County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 9:44 AM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MDT Sun Aug 11 2019 .UPDATE... Issued at 1005 AM MDT Sun Aug 11 2019 Clouds have been slow to clear the northeastern plains this morning but are keeping dew points in the mid to upper 60s by doing so. Plenty of clearing has allowed temperatures to warm nicely over the Palmer Divide and areas farther south. The parameters discussed below are generally on track and I agree with SPC's placement of the slight and enhanced risks. The severe weather should stay east of a line from Greeley to DIA although Douglas County could see a brief shot of severe storms shortly after the storms initiated this afternoon. Large hail, damaging winds and heavy rain remain the primary threats. Earlier this morning, a boundary pushed into northeast Colorado and stalled from the Pine Bluffs, WY to Fort Morgan to southern Washington County. There are slightly higher dew points along with with easterly or northeasterly winds behind this boundary. If any tornadoes occur this afternoon, the most likely location would be along and slightly east of this boundary due to the enhanced storm relative helicity and surface vorticity as well as the lower LCLs. && .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Sun Aug 11 2019 Main concern today revolves around the severe weather threat and heavy rain potential across the northeast plains of Colorado. On the large scale, upper high is centered across Texas and Oklahoma with a moist, southwest flow aloft over Colorado. Meanwhile, an upper trof moving inland across the Washington and Oregon will begin to shift the plume of subtropical moisture eastward by later tonight and increase the mid level flow from the west. There is quite a bit of mid level moisture covering much of Colorado at this hour and like yesterday, may keep temperatures on the cooler side and limit the amount of instability across the mountains and adjacent plains. Current MOS guidance only going lower/mid 80s for high temperatures over lower elevations and expect readings similar to Saturday. Even early this morning there have been light rain showers across southern portion of the county warning area. Satellite imagery does show much of eastern New Mexico with mainly clear skies and this clearing may work into east central Colorado by later this morning and early afternoon to help in destabilizing the airmass. Further west, the Front Range still may remain under the cloud deck. There is an upper level disturbance across the eastern Arizona which will move across East central Colorado this afternoon and evening with aided weak synoptic scale lift. Precipitable water values have remained around an inch over the Front Range and up to 1.50" over the far Eastern plains. Expect these moisture values to hold for much of the day but will then see a rapid decrease in moisture from west to east tonight. As for the severe weather threat, still concerned about the lack of heating needed over the plains, especially over the urban corridor. SPC has the Denver area in a sight chance for severe storms and have my doubts of any severe weather given ML CAPE values only approaching 1000j/kg and that might be stretching it. Further east the severe weather potential is higher given higher dewpoint air in the 60s and the potential for CAPE values from 2000-3000j/kg and increasing sw mid level flow of 25-35kt. There is also more potential for heating as some of the clearing works its way northward from New Mexico. Feel the best threat of severe storms will be east of a line from Limon to Fort Morgan to New Raymer. SPC also has the far northeast corner of Colorado in an enhanced threat for severe storms and this seems ok as high resolution models continue to target this area. Main impacts will be large hail up to 2 inches in diameter, damaging winds and even an isolated tornado is not out of the question. Given the high PW values very heavy rainfall is possible with up to 2 inches in an hour or less. The showers and thunderstorms will be ending from west to east during the evening hours and clearing out in all areas after midnight as drier westerly flow works into Colorado. .LONG TERM...(Monday through Saturday) Issued at 345 AM MDT Sun Aug 11 2019 Flow turning more westerly along with subsidence on the backside of the exiting trough will bring a warmer dry day to the forecast area on Monday. Precipitable Water values are expected to drop 0.5-0.75 inches across the area from today. A weak jet over the area will bring gusty northwest winds across the northern plains which may increase fire weather concerns. The concern is low at this point with marginal conditions and with the expected precipitation today. Winds will then veer to the northeast toward the Palmer Divide, which may be just enough to allow for a few isolated showers or storms to form over Park County and/or the Palmer Divide late afternoon into the evening. These will be more of the gusty winds and light rain type On Tuesday, an upper ridge will begin building over the desert southwest again putting the state under west-northwest flow aloft. At the same time, a surface high pressure will slide down the Great Plains to push into the forecast area. This will advect some moisture into the area for a slight increase of showers over the plains. Except for the far northeast corner where PWs may reach an inch, the rest of the area's PWs will remain nearly the same, for showers/storms to be more of the gusty wind and light rain type. Temperatures will be cooler Tuesday as well due to the northwest flow aloft and push from the northeast. Wednesday's upper pattern won't change much but with no cooler push from the north, expect temperatures to increase and a drier day. On Thursday, a strong upper low will move into the PacNW, forcing flow to turn more southwest over the state. Subtropical moisture will begin moving north from Old Mexico, increasing precip chances over the high terrain and bring warmer temperatures. Models diverge on the movement of the upper low on Friday, some showing it crossing the Northern Rockies and some showing it remaining over the PacNW. For now will keep similar conditions for Friday in the southwest flow aloft over the state. The upper high will build back north into southwestern Colorado to bring warm and mostly dry conditions, expect a few gusty showers and storms over the high terrain. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1005 AM MDT Sun Aug 11 2019 Weak winds will eventually become light northeast or east winds this afternoon. There is a good chance that strong storms develop this afternoon with strong wind gusts, hail and heavy rainfall possible. Storms may lower ceilings and visibilities to IFR temporarily as well. Winds will turn southerly this evening and before trending toward drainage tonight. Tomorrow will be dry at the airports. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sun Aug 11 2019 COZ030>051-121700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sun Aug 11 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains by noon and spread across the northeast plains during the afternoon and evening hours. Storms may become severe on the plains, especially east a line from Greeley to Denver International Airport. Impacts will be large hail up to 2 inches in diameter, damaging winds to 60 mph, and even a brief tornado. Very heavy rain may also be a factor with rainfall rates up to 2 inches in less than one hour. This may lead to localized flooding. Storms will end from west to east this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly, a slight chance of late day showers and thunderstorms can be expected through the period. The high country will see a better chance than the plains will. The storms will produce light rain showers and gusty outflow winds. Temperatures will be at or a tad above seasonal normals most of the time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the northeast plains of Colorado after 2 pm this afternoon.
Special Weather Statement National Weather Service Denver CO 106 PM MDT Sun Aug 11 2019 COZ041-111930- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 106 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL 130 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over Franktown, or 26 miles southeast of Denver, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Castle Rock, southeastern Parker, Franktown, The Pinery and southeastern Castle Pines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3927 10484 3943 10491 3951 10471 3933 10466 TIME...MOT...LOC 1906Z 218DEG 8KT 3939 10477 RPK
The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
9 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down in an open field. No damage was observed.
A tornado touched down in an open field. No damage was observed.
A tornado touched down in an open field. No damage was observed.
A tornado touched down briefly in an open field. No damage was observed.
A tornado touched down in an open field. No damage was observed.
A tornado touched down and snapped a few power lines near the Yuma County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835139, 835140, 835141, 835149, 835142, 835152, 835143, 835144, 835153, 835145, 848863, 848864, 848865, 835146, 835147, 835154.